MAUDE Adverse Event Report: MAQUET CARDIOPULMONARY GMBH TUBING SET; OXYGENATOR, CARDIOPULMONARY BYPASS

MAQUET CARDIOPULMONARY GMBH TUBING SET; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number HLS SET
Medical Device Problem Codes Leak/Splash (1354); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow-up medwatch will be submitted when additional information becomes available.
 
Event or Problem Description
It was reported that the customer is trialing a new heater with the ecmo devices.The new heaters (not a getinge product) are cleaned with virex plus.The chemical is rinsed out during the cleaning cycle, but one of the heaters appeared to have some virex plus still present.This was discovered once placed on a patient, when foam was discovered coming out of the gas outlet of the hls module.There is no harm to the patient.The customer is planning on changing the hls set.After that event the customer is also planning to switch to isopropyl alcohol for the cleaning agent.No harm to any person has been reported.On 2024-08-08 the information was received that the hls set was exchanged 36 hours later as excessive fluid continued to drop from the gas outlet even after the foam ceased.The foam was cleared after 30 minutes.This was mitigated by changing the heater device.As the failure occurred during treatment, and the device was exchanged the event represents a risk for the patient, therefore a report is required.Complaint id# (b)(4).
 
Additional Manufacturer Narrative
The event occurred in usa during treatment.It was reported that the customer is trialing a new heater with the ecmo devices.The new heaters are cleaned with virex plus.The chemical is rinsed out during the cleaning cycle, but one of the heaters appeared to have some virex plus still present.This was discovered once placed on a patient, when foam was discovered coming out of the gas outlet of the hls module.There is no harm to the patient.After the event the customer is also planning to switch to isopropyl alcohol for the cleaning agent.The affected hls set was replaced 36 hours after the event, as excessive fluid continued to drip from the gas outlet even after the foam ceased.No harm to any person has been reported.New information was received on 2024-08-08 that foam started 34 hours after started treatment.The foam was present about 30 minutes.The foam was cleared after the heater device was replaced.The affected product was investigated by the getinge laboratory on 2025-03-27 with following conclusion: the leakage could be confirmed.A ct scan was performed and visible cracks on the outer cover structures were identified.Due to the cracks a transfer of liquid from the heat exchanger side to the oxygenation side of the oxygenation side was possible.The customer confirmed that the cleaning agent "virex plus" was possibly within the circuit.Therefore a rinsing solution sample was send by getinge to an external laboratory.As a result of the investigation shows residues of ammonium compounds within the solution sample.Based on these results, the probable root cause of the cracking is a combination of increased water pressure and the presence of stress-crack promoting ammonium compounds, caused by the cleaning agent residues in the temperature control circuit, which was used by the customer.In order to avoid reoccurrence of the reported failure, the customer will be informed by the getinge sales and service unit (ssu) to flush out the circuit of the heater cooler unit carefully before connecting the disposable with the heater cooler unit.Referring to the instructions for use of the hls set - in chapter preparation and installation ¿perform a careful visual inspection of the device before use.In particular, ensure there is no damage to the material, cracks, burrs or fissures.¿ furthermore, it is stated in chapter priming the system ¿check the device for leaks during priming.Do not use the device if there are any leaks.¿ and ¿before priming the set, run water through the heat exchanger of the hls module advanced and check for leaks.¿ the production records of the affected product were reviewed on 2025-03-27.Accor ding to the final test results, the product passed the tests as per specifications.Production related influences are unlikely.The review of scrap, rework, enhancements and design changes were reviewed an no abnormalities in regard to the reported failure were found.In addition, a review for potential field actions and capas related to the failure and product in this complaint was performed.This complaint is not in scope of any ongoing field actions and/or capas.The review of the non-conformities has been performed for the reviewed time period.It does not show any non-conformity in regards to the reported failure.Based on the results the reported failure "leakage and foam on gas outlet" could be confirmed, but was not a device related fault.This complaint was found in the database of customer complaints for the hls set as a single event (timeframe from 2023-08-06 till 2024-08-06).The customer will be informed about the results by the getinge sales and service unit.The occurrence rate was calculated for the reported issue and it was determined that this is not a systemic issue.Therefore, no remedial action is required.The occurrence rate related to the reported issue is currently being monitored as part of maquet cardiopulmonary¿ s trending program and additional investigations or corrections will be implemented in case of adverse trending.
 
Event or Problem Description
Complaint id# (b)(4).

Brand Name
TUBING SET
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
MAQUET CARDIOPULMONARY GMBH
neue rottenburger strasse 37
hechingen
Manufacturer (Section G)
JULIA KAPFENBERGER
neue rottenburger strasse 37
hechingen
Manufacturer Contact
neue rottenburger strasse 37
hechingen 
MDR Report Key19972392
Report Number8010762-2024-00403
Device Sequence Number7048008
Product Code DTZ
UDI-Device Identifier04058863076355
UDI-Public(01)04058863076355(11)240301(17)250301(10)3000377161(240)701069077
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K112360
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHLS SET
Device Catalogue Number701069077
Device Lot Number3000377161
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2024
Supplement Date Received by Manufacturer03/27/2025
Initial Report FDA Received Date08/13/2024
Supplement Report FDA Received Date03/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown